Alert archive / Virginia / Flash Flood Warnings in 2005

Flash Flood Warning 10, NWS Blacksburg, VA

June 13, 2005Smyth County, Virginia

NWS Blacksburg, VA issued this flash flood warning at Jun 13, 2005, 6:32 AM EDT for Smyth County, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 13, 2005, 6:32 AM EDT (10:32 UTC)
Expired
Jun 13, 2005, 9:30 AM EDT
In force
3 hr
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

County Smyth County, VA

The radar

The Roanoke radar (KFCX), 113 km from the middle of the area, began a volume at 10:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 10.5 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2005-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 40 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2005-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
40 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
867 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KRNK 131034
FFWRNK
VAC173-131330-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
632 AM EDT MON JUN 13 2005

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SMYTH COUNTY IN SOUTHWEST VIRGINIA

* UNTIL 930 AM EDT

* AT 630 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  VERY HEAVY RAIN FROM SHOWERS AND THUNDERSTORMS OVER NORTHERN SMYTH 
  COUNTY. THE SHOWERS AND STORMS WERE MOVING NORTHEAST AT 15 MPH.

* THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER
  MAINLY RURAL AREAS OF THE INDICATED COUNTY.

ADDITIONAL RAINFALL AMOUNTS OF ANOTHER 1 TO 2 INCHES CAN BE EXPECTED 
OVER THE WARNED AREA IN THE NEXT HOUR OR TWO.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. REMEMBER TURN AROUND...DONT DROWN.

PLEASE RELAY REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3693 8168 3680 8152 3695 8138 3699 8144

$$

JH
1 follow-up statement
000 
WGUS71 KRNK 131239
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
839 AM EDT MON JUN 13 2005

VAC173-131247-
SMYTH VA-
839 AM EDT MON JUN 13 2005

...THE FLASH FLOOD WARNING FOR SMYTH COUNTY IS CANCELLED...

RAIN HAS MOVED NORTHEAST OF THE AREA AND LOCAL OFFICIALS ARE ONLY 
REPORTING PONDING OF WATER ON ROADWAYS DUE TO THE HEAVIE RAIN 
EARLIER THIS MORNING. THUS...THE FLASH FLOOD WARNING WILL BE 
CANCELLED.

STAY TUNED TO NOAA WEATHER RADIO OR THE LOCAL MEDIA FOR ADDITIONAL
SEVERE WEATHER INFORMATION. REPORT ANY FLOODING OR DAMAGE CAUSED BY
FLOODING TO LOCAL LAW ENFORCEMENT OFFICIALS AND ASK THEM TO
IMMEDIATELY RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE IN
BLACKSBURG.

TO REPORT SIGNIFICANT FLOODING...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3693 8168 3680 8152 3695 8138 3699 8144

$$

SK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jun 13, 6:28 AM EDT, 4 minutes earlier.

Area forecast discussion, Jun 13, 6:28 AM EDT, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
628 AM EDT MON JUN 13 2005

.AVIATION...

LOW CLOUDS ALONG WITH SCTD SHRA WILL CONT MVFR/IFR CIGS AND OCNL
MVFR VSBYS OVER THE SE WVA SITES THRU AT LEAST MID MORNING. ELSW
MAINLY VFR CIGS TO INIT WITH OCNL MVFR CIGS WORKING IN AT ROA/LYH
BY MID MORNING ALONG WITH ISOLD SHRA. CIGS SHOULD GRDLY IMPROVE
THRU MVFR LEVELS AFTER 16Z WITH VFR CIGS PSBL MOST SITES BY MID
AFTN. HOWEVER WDLY SCTD SHRA/TSRA LIKELY TO PRODUCE OCNL MVFR
ESPCLY ERN TAF SITES THIS AFTN. LATER THIS EVENING...EXPECT SOME
MVFR FOG AT KLYH...KDAN AND KLWB AROUND 04Z WITH IFR VSBYS PSBL
BETWEEN 10-12Z.
&&

.PREVIOUS DISCUSSION...
(ISSUED 300 AM EDT MON JUN 13 2005)

SHORT TERM (TODAY AND TONIGHT)...

RADAR SHOWING A FEW -SHRA CONTG TO MOVE N UP ALONG THE SRN BLUE RIDGE
JUST AHEAD OF LAST FAINT TROPICAL FEEDER BAND UNDER REMNANT SYSTEM WELL
TO THE NW. APPEARS THIS LOBE OF DEEPER RH PER VAPOR LOOP WILL BE THE
MAIN PLAYER TODAY PENDING AMOUNT OF HEATING AND LOCATION OF APCHG
CONVERGENCE ZONE LATE MORNING INTO MID AFTN. MODELS CONT TO BACK OFF ON
COVERAGE BUT STILL LIKE THE IDEA OF MAIN FOCUS ALONG THE BLUE RIDGE BY
MIDDAY AND THEN E THRU THE AFTN. KEY TO DEEPER CONVECTIVE COVERAGE LIES
WITH BREAKS/HEATING SINCE GUIDANCE SHOWING DECENT CAPES BEFORE DRYING
ALOFT STARTS TO CAP THINGS OFF LATE. SINCE THINK THERE WILL BE SOME
DVLPG INSOLATION WILL KEEP DECENT CHC POPS/LOW TOPPED TSRA GOING ESPCLY
BLUE RIDGE E AND MENTION HVY RAIN GIVEN TROPICAL PWATS BUT ONLY WEAK
UPPER SUPPORT. LESS HEATING MEANS MORE TROPICAL NATURE LIGHTER SHRA
WITH COVERAGE QUITE LIMITED SO SOMETHING TO WATCH. OTRW WILL LEAN TEMPS
TOWARD THE WARM SIDE OF MOS ALTHO MAY BE LATE HIGHS WHEN DRIER AIR
ALOFT ALLOWS MORE BREAKS BEHIND TRAILING SFC TROFFINESS.

SOME LINGERING SHRA PSBL THIS EVENING MAINLY E GIVEN RESIDUAL CAPE BUT
LITTLE LEFTOVER FOCUS SO WILL ONLY LEAVE IN VERY LOW POPS AT BEST.
COLUMN CONTS TO DRY OVERNGT WITH CWA SLIDING INTO DRIER WESTERLY FLOW
UNDER DRY POCKET ALOFT AHEAD OF NEXT UPSTREAM TROF. THIS SHOULD ALLOW
FOR SOME CLEARING OVERNGT AS WELL AS SOME FOG SINCE LITTLE AIRMASS
CHANGE TO REMOVE MOIST DEWPTS.

LONG TERM (TUESDAY THROUGH SUNDAY)...

EARLY PORTION OF THIS PERIOD DOMINATED BY OVERALL HOT TEMPS AND LESS
CONVECTION UNTIL NEXT SFC TROF/FRONT ARRIVES LATER WED. WITH RAOBS
SHOWING DEEP W/NW FLOW TAKING SHAPE TUE UNDER NEARLY 20C 85H TEMPS...
EXPECT HIGHS TO ROCKET INTO THE LOW/MID 90S OUT E AND 80S W UNDER MORE
SUN. THIS SHOULD ALSO PUSH HEAT INDEX VALUES JUST BELOW ADVSRY LEVELS
SE ALTHO DOWNSLOPE MAY CAUSE ENOUGH DRYING TO STAY MORE LIKE UPR 90S.
THUS WILL ADDRESS IN HWO FOR NOW AND LIKELY SPS LATER ON. OTRW APPEARS
CAP ALOFT ENOUGH WITHOUT MUCH UVV TO SUPPORT A MAINLY DRY TUE WITH
ISOLD OROGRAPHIC COVERAGE PSBL LATE. NEXT 5H TROF PIVOTING THRU THE GRT
LAKES WILL PUSH AN INIT COLD FRONT TOWARD THE AREA TUE NGT BEFORE
JUMPING INTO LEE TROF WED. THINK PREFRONTAL POPS MAINLY FAR W LATE TUE
NGT AND ONLY ISOLD ELSW GIVEN STRONG WLY TRAJS...THEN WDLY SCTD AT
BEST ALL AREAS WED PER DEEP MOISTURE GNRLY STUCK TO THE NW CLOSER TO
UPR TROF. STILL HOT/HUMID AGAIN WED BUT OVERALL A FEW DEGS LOWER UNDER
MORE W/SW FLOW/LESS COMPRESSION AND SLGT 85H COOLING.

GFS SUGGESTS SECONDARY OR 85H FRONT ARRIVING WED NGT INTO THU IN
RESPONSE TO NEXT STRONGER S/W ROTATING ARND 5H COLD POOL ACROSS THE MID
ATLC. MOISTURE CONTG TO LOOK LESS AND LESS WITH MAIN BODY OF COLD AIR
ALOFT OFF TO THE N. COULD BE AN ISOLD SHRA ABOUT ANYTIME THU-SAT
PENDING IMPULSES ROTATING THRU SO WILL LEAVE GOING POPS IN PLACE. OTRW
WILL BE A REFRESHING CHANGE BACK TO BELOW NORMAL TEMPS AFTER THE
HOT/SUMMERY MIDWEEK HEAT AND HUMIDITY.

AVIATION...

REMNANT LOW OF ARLENE WILL TREK FROM THE OH VLY INTO THE ERN GTLKS THIS
PERIOD. BAND SHRA OVER THE SRN APPS LOOKS TO MAKE INROADS INTO THE
MTNS/BLUE RIDGE LATER THIS MORNING. CIGS ARE LOWERING ACROSS THE
MTNS...AND EXPECT THIS TREND TO PUSH EAST INTO THE FOOTHILLS AND
PIEDMONT BETWEEN 06 AND 12Z. HAVE CIGS FALLING INTO IFR AT KROA AND
KDAN BY 11Z...WITH SOME FOG AS WELL...THEN BACK TO MVFR BY 14-15Z.
THINKING SHRA WILL BE SCTD...SO ONLY GOING WITH VCSH FOR ALL LOCATIONS
DURING THE MORNING/EARLY AFTN. DRY AIR ALOFT EVIDENT ON WV WILL ADVECT
IN BY AFTN...ALTHOUGH LOW LVLS REMAIN MOIST. THINKING CIGS WILL IMPROVE
TO VFR BY MID AFTN...BUT REMAIN BKN. LATER THIS EVENING...EXPECT SOME
MVFR FOG AT KLYH AND KDAN AROUND 04Z.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&

JH
Hazardous weather outlook, Jun 13, 6:15 AM EDT, 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
615 AM EDT MON JUN 13 2005

NCZ003>006-019-020-VAZ022>024-032>035-043>047-058-059-140730-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-ROANOKE-BOTETOURT-
ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-
CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
615 AM EDT MON JUN 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
VIRGINIA...SOUTHWEST VIRGINIA...NORTHWEST NORTH CAROLINA...WEST
CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA AND NORTH CENTRAL NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE AREA BY
THIS AFTERNOON. SOME OF THESE STORMS WILL BE CAPABLE OF PRODUCING
VERY HEAVY RAINFALL WITH A COUPLE INCHES PER HOUR POSSIBLE IN THE
HEAVIER DOWNPOURS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

TEMPERATURES ARE EXPECTED TO RISE INTO THE LOWER AND MIDDLE 90S
ESPECIALLY ACROSS THE PIEDMONT COUNTIES TUESDAY AFTERNOON. THIS IN
COMBINATION WITH HIGH HUMIDITY LEVELS WILL LIKELY RESULT IN HEAT
INDEX VALUES AROUND 100 DEGREES. ANOTHER HOT DAY IS EXPECTED ON
WEDNESDAY ALTHOUGH HUMIDITY VALUES SHOULD BE LOWER KEEPING HEAT
INDICES IN THE LOWER TO MIDDLE 90S.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NCZ001-002-018-VAZ007-009>020-WVZ042>045-140730-
ASHE-ALLEGHANY-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-
MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-BATH-MERCER-SUMMERS-MONROE-
GREENBRIER-
615 AM EDT MON JUN 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
VIRGINIA...WEST CENTRAL VIRGINIA...NORTHWEST NORTH CAROLINA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER THE REGION THROUGH THIS
AFTERNOON. SOME OF THE STORMS WILL PRODUCE LOCALLY HEAVY
RAINFALL...WITH RATES OF 2 INCHES PER HOUR POSSIBLE. THIS MAY LEAD
TO LOW LYING AND POOR DRAINAGE FLOODING WHERE THE HEAVIER DOWNPOURS
PERSIST OR TRAIN ACROSS THE SAME LOCATIONS FOR PERIOD OF TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

Nearby

Flash Flood Warnings in Virginia, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.